Ask a doctor

I Had a Tummy Tuck and Breast Augmentation 2 Weeks Ago and Was Prescribed Oxycodone, Can I Discontinue?

The problem I am having is since I stopped the Oxycodone I have not been able to sleep and have had cold/hot spells. Could I have formed an addiction to the painkillers in that short of time? I took one this morning and it took about the cold/hot feeling. Is it possible to get these same feelings for other reasons due to the tummy tuck?

Doctor Answers (6)

Pain medications after a tummy tuck

+2

As long as you're cleared from a surgical standpoint by your plastic surgeon, ask him/her to prescribe a weaker pain medicine.

Web reference: http://marylandcosmeticsurgeryinc.com/

Baltimore Plastic Surgeon
5.0 out of 5 stars 61 reviews

Addiction To Pain Meds Unlikely After 2 Weeks

+2

It is extremely unlikely that you have developed a dependency or addiction to oxycodone after 2 weeks of use, especially if you were having acute pain during this time.  Discuss your concerns with your surgeon who can prescribe a milder narcotic pain med at this time or you may be able to get with Tylenol, etc.

Louisville Plastic Surgeon
5.0 out of 5 stars 2 reviews

Pain Medication After Tummy Tuck

+2

While two weeks would seem like a short time to be 'addicted', I see no benefit to continuing to take narcotics if you are having these symptoms. The sooner you return to the use of no medications the better. Take over the counter anti-inflammatory medications, such as Ibuprofen, for here on out for whatever residual pain you have.

Web reference: http://www.eppleytummytuck.com

Indianapolis Plastic Surgeon
5.0 out of 5 stars 26 reviews

Pain medications

+2

Your narcotic pain medications should only be used to manage pain.  You should follow your plastic surgeon's instructions if and when to take your pain meds.     Pain medications should NOT be used to help you sleep.   Please follow-up with your plastic surgeon who can help you address your concerns.

Web reference: http://www.basuplasticsurgery.com

Houston Plastic Surgeon
4.5 out of 5 stars 101 reviews

You should stop oxycodone if you are not having pain.

+2

You should not be using Oxycodone for any reason other than pain. Not because of inability to sleep, not because it improves hot/cold spells, and not because it makes you "feel better." Addiction is as individual as each of us, but true physiologic addiction is unlikely for the vast majority of post-op patients who use their pain medications as prescribed.

Your other symptoms are very common with any patient who has undergone an anesthetic and the "stress" of a significant surgery. Potent adrenocortical hormones are released by your own body, and these hormones have powerful effects on sleep, thermoregulation (chills and hot spells), menstrual cycles, and other physiologic functions. Oxycodone is a strong narcotic, but it has no magical effects on hot/cold feelings other than to dull your awareness of them.

Talk first to your surgeon, and if you need additional advice, talk to your own family physician. If you truly are having trouble weaning from your pain medication, help is available for the asking! Just don't delay if you find yourself "needing" to take oxycodone to help you with your recovery. You're only 2 weeks post-op! Sounds like you're doing just fine. Best wishes!

Web reference: http://www.mpsmn.com/body-procedures/tummy-tuck

Minneapolis Plastic Surgeon
5.0 out of 5 stars 91 reviews

Discontinuing medications after surgery.

+2

I'm not an addiction expert but that seems a short time to have formed an addiction.   Medications can have a spectrum of side effects, depending on the patient.  It would be best to first recheck with your plastic surgeon and be sure all aspects of the surgery are going fine .  Your surgeon may then be able to refer you to someone who could address the other issue.

Boston Plastic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.